Alert archive / Iowa / Special Weather Statements in 2017

Special Weather Statement, NWS Des Moines, IA

May 18, 2017Adair County, Cass County, Madison County, Iowa

NWS Des Moines, IA issued this special weather statement at May 18, 2017, 10:13 PM CDT for Adair County, Cass County, Madison County, Iowa. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 18, 2017, 10:13 PM CDT (03:13 UTC)
Expired
May 18, 2017, 11:00 PM CDT
In force
47 min
Issued by
NWS Des Moines, IA

Counties Adair County, IA, Cass County, IA, Madison County, IA

The radar

The Des Moines radar (KDMX), 90 km from the middle of the area, began a volume at 03:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 3.2 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2017-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2017-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -32 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1013 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-32 m²/s²
0-3 km storm-relative helicity
211 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

114 
WWUS83 KDMX 190313
SPSDMX

Special Weather Statement
National Weather Service Des Moines IA
1013 PM CDT THU MAY 18 2017
 
IAZ070>072-190400-
Adair IA-Madison IA-Cass IA-
1013 PM CDT THU MAY 18 2017

...Strong storms may briefly produce penny to dime size hail...

At 1013 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Griswold to 10 miles southwest of
Winterset. Movement was north at 25 mph.

Half inch hail will be possible with these storms.

Locations impacted include...
Atlantic, Winterset, Greenfield, Stuart, Earlham, Griswold, Anita,
Adair, Fontanelle, Lewis, Orient, Massena, Cumberland, Bridgewater,
Marne, Wiota, Macksburg, Lake Anita State Park, Nodaway Park and Cold
Springs State Park.

LAT...LON 4150 9515 4150 9398 4116 9399 4116 9516
TIME...MOT...LOC 0313Z 180DEG 22KT 4122 9505 4123 9415 

$$

Kotenberg

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this special weather statement went out at May 18, 6:56 PM CDT, 3 hours 17 minutes earlier.

Area forecast discussion, May 18, 6:56 PM CDT, 3 hours 17 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
656 PM CDT Thu May 18 2017

.SHORT TERM.../Tonight through Friday/
Issued at 348 PM CDT Thu May 18 2017

Strong upper level trough of low pressure located over the
central and southern Rockies will continue to pump moisture into
the region through tomorrow. Shortwave embedded within the
southwest flow aloft looks to enter southwest Iowa by around 06z
Friday and move north-northeast across the state through midday
Friday. Large swath of strongest Theta-E advection moves through
the forecast area b/t 09z to 15z. Precipitable water values range
from 1.0 to 1.2 inches tomorrow morning which is roughly 125% of
normal for this time of year in southern Iowa. Warm layer cloud
depths only in the 10kft to 11.5kft range with fairly weak
moisture transport into the state. Not the greatest setup for
efficient rain producers, but a few areas may top an inch by
midday Friday. More of a long duration rainfall event (6-12 hours)
and thus low confidence with any widespread flash flooding attm.
Plus the deep layer moisture moves into northern Iowa by 15-18z
Friday and expecting to see a break in the rain during the
afternoon hours from south to north before the next wave pushes
into the state Friday night. Have the highest QPF going b/t 06z-
12z Friday across the central to southwest portions of the
forecast area. The other issue will be the stout east-northeast
winds increasing overnight and persisting through the morning
hours Friday creating a fairly miserable day tomorrow.

.LONG TERM.../Friday night through Thursday/
Issued at 348 PM CDT Thu May 18 2017

Precip trends will be the primary concern through the period, one
heading into Saturday and another Monday into Tuesday. The former
will be the more significant with moderate to locally heavy rains
possible. This will be driven by the impressive NV/UT PV
anomaly/short wave as it lifts into the Plains and Missouri Valley
Saturday. This will produce deep, widespread lift driven by upper
level divergence/diffluence aloft and mid level DPVA. A nice
baroclinic zone aloft will already be established with
warm/theta-e advection and Fn frontogenetical response increasing
as well. Moisture convergence into the baroclinic zone will be
quite strong per 300-305K isent surfaces so expect moderate to
heavy, efficient rainfall. Warm cloud depths are nudging higher
higher to 11K ft and precipitable water values are now moving
further through the 90th percentiles as well. Instability looks
rather low, but effective shear will be elevated so there could be
some marginal hail in elevated convection south.

There will be decreasing PoPs into the day Saturday with the
approach of a dry slot and surface low tracking through the heart
of Iowa. Synoptic scale concerns will decrease but most models now
bring at least parts of eastern Iowa into the warm sector. There
isn't really a consensus among the models however. The NAM and
ECMWF are less bullish, with the NAM being too far east and the
ECMWF too fast to realize afternoon insolation. The GFS is a bit
more optimistic however and suggests MLCAPEs approaching 1000 j/kg
with plenty of deep shear. Thus the overall severe potential is
still only marginal at best, but something to watch. Some weak
wrap around precip may linger into the evening but the end of the
weekend should be dry with cool temperatures.

This will usher in a prolonged period of NW flow as the parent low
lifts into the Great Lakes and east. Models are in fairly good
agreement with another short wave dropping from the Dakotas into
the MS Valley. This will result in a period of precip Mon into
Tue. Models are not in good agreement to end the forecast period
with the ECMWF showing much strong ridging into the Plains for
Thursday while the GFS shows a very weak short wave in remaining
NW flow. Forecast has slight chances far NE to account for this,
but will have to watch for future warmer, drier trends.

&&

.AVIATION.../For the 00Z TAFS through 00Z Friday evening/
Issued at 655 PM CDT Thu May 18 2017

Pretty much all downhill from here. Stalled boundary south of
state will enhance lift as first in series of waves arrives
overnight into Friday. Area of thunderstorms over KS/MO will
weaken but provide period of near continuous rain through 18z
...then lowering cigs to IFR and VSBY to MVFR as sfc boundary
nears the area by 00z Friday. East northeast winds will be gusty
from 09-18z and begin to lessen in speed south aft 19z. Little
improvement expected beyond end of period due to second system
arriving Friday night. /rev

&&

.HYDROLOGY...
Issued at 348 PM CDT Thu May 18 2017

The aforementioned efficient rain mechanisms will likely result
in widespread 1-2” rains by the weekend with 2-3” possible
central and south. This doesn't take into account the potential
for locally higher amounts. No headlines have been issued as of
yet however as these rains will be drawn out from tonight through
Friday Night and the lack of instability should preclude much
convection and heavier amounts in just a few hours. Nevertheless
Flood Watches for individual river forecast points will likely be
needed either later tonight or Friday as rain begins to accumulate
and the RFC 24hr QPF window floats into Friday Night. RFC
contingency forecasts suggest multiple locations will reach at
least minor flood stage with isolated moderate flooding possible
depending on which basins are affected by the heavier amounts.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Podrazik
LONG TERM...Small
AVIATION...REV
HYDROLOGY...Small
Hazardous weather outlook, May 18, 3:37 PM CDT, 6 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
337 PM CDT Thu May 18 2017

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-191100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
337 PM CDT Thu May 18 2017

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Thunderstorms are possible late this evening and tonight across
central to southern Iowa. A few storms may be strong with small hail
in far southern Iowa.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Periodic moderate to heavy rains are expected later tonight
through Saturday. Rainfall totals may reach one to three inches by
that time. This may result in minor to isolated moderate river
flooding in the coming days due to recent and forecast rainfall.

Mainly non-severe thunderstorms are possible Friday through
Saturday, as well as Monday through Tuesday. Strong storms across
Eastern Iowa cannot be ruled out Saturday afternoon.

.SPOTTER INFORMATION STATEMENT...

Infrequent spotter reports may be needed through Saturday due to
severe weather but rainfall amounts and flooding reports are
requested and appreciated.

Small

In the hours before

Special weather statement, May 18, 9:37 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service Des Moines IA
937 PM CDT THU MAY 18 2017

IAZ070-071-081-190315-
Adams IA-Adair IA-Cass IA-
937 PM CDT THU MAY 18 2017

...Strong storms may produce penny to dime size hail...

At 936 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lake Icaria, or 7 miles north of Corning, moving north at 15 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Corning, Lake Icaria, Massena, Prescott, Bridgewater, Carbon, Lake
Icaria State Park and Corning Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Des Moines .

&&

LAT...LON 4095 9493 4125 9493 4126 9448 4094 9447
TIME...MOT...LOC 0236Z 183DEG 14KT 4110 9470

Kotenberg
Special weather statement, May 18, 10:13 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1013 PM CDT THU MAY 18 2017

IAZ070>072-190400-
Adair IA-Madison IA-Cass IA-
1013 PM CDT THU MAY 18 2017

...Strong storms may briefly produce penny to dime size hail...

At 1013 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Griswold to 10 miles southwest of
Winterset. Movement was north at 25 mph.

Half inch hail will be possible with these storms.

Locations impacted include...
Atlantic, Winterset, Greenfield, Stuart, Earlham, Griswold, Anita,
Adair, Fontanelle, Lewis, Orient, Massena, Cumberland, Bridgewater,
Marne, Wiota, Macksburg, Lake Anita State Park, Nodaway Park and Cold
Springs State Park.

LAT...LON 4150 9515 4150 9398 4116 9399 4116 9516
TIME...MOT...LOC 0313Z 180DEG 22KT 4122 9505 4123 9415

Kotenberg

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 9:37 PM CDTSpecial Weather StatementDMXAdams38 min
May 19, 11:11 AM CDTRiver Flood WatchDMXPolk5 days
May 19, 11:11 AM CDTRiver Flood WatchDMXPolk6 days
May 19, 11:11 AM CDTRiver Flood WatchDMXDallas, Greene5 days

Nearby

Special Weather Statements in Iowa, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.